• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Just looking for some advice

I have been reading the posts from this forum for some time trying to find information that I can apply to my own situation. So I thought that I would join and get involved in the conversation. I am looking for a little guidance, and I suppose I would like to be told that I am not losing my mind. Here is the scoop...
I am a 43 year old female and my only medical problem is Hashimoto's Thyroiditis (which is an autoimmune disease). I have always had a very temperamental GI system, even as a child, often fluctuating between constipation and diarrhea (more diarrhea than constipation). It is something I had just grown to accept. However, something has changed. More than 6 weeks ago, I began having the sensation that I needed to clear my throat, this went on for an entire day, then I started having a sore throat which I thought was just since I had been hacking a lot. However, it went on for an entire week. I work in the medical field and was able to swab myself for strep during this time and it was negative. After a week of this, I sent a message to my PCP and asked for a short steroid burst so I could at least have some relief from the sore throat. My throat felt better while on steroids, but symptoms returned. Another week goes by and I scheduled an appointment to ensure I was not missing something. My PCP prescribed Augmentin and 1 day in, I began with nausea and watery diarrhea. I figured it was related to the medication, so I didn't think a lot of it. Well...the watery diarrhea continued for another month and was now accompanied by severe abdominal pain and a "prickly/burning" sensation along my intestines. I was concerned that I developed c. diff from the antibiotic. So I once again went to my PCP. Blood work relatively normal, "slight anemia" but nothing significant, stool test negative for e. coli, salmonella, negative for parasites or c. diff. Even though the diarrhea and abdominal pain continue, he did not really give me further direction. I took it upon myself to schedule an appointment with a GI doctor, but I can't get in for another month. I guess I am just looking for some reassurance that I am not wasting my time, since my PCP did not seem too concerned. But diarrhea, multiple times each day (literally no solid stool since this all began), abdominal pain and 8 lb weight loss (I only weighed 101 to begin with) is just not normal. I am concerned that this may be IBD since I already have an autoimmune disease that puts me at risk for others such as Crohn's. Does anyone have any thoughts? ANY feedback would be appreciated! Thank you
 

Trysha

Moderator
Staff member
It is a good idea to have a consult with a gastroenterologist and a little surprising that your
family doctor did not suggest that
I have had Hashimotos thyroiditis for thirty years and it is well. controlled with synthroid.....it preceded the crohns
which started ten years ago.
It is a bit unusual to hear a sore throat occasioned the use of steroids.
The diarrhea and weight loss could be cause for some concern.
The gastroenterologist may be able to shed some light on your situation....the wait time is unfortunate but seems to be the norm these days
If your symptoms worsen maybe you should go to the ER.
Feel better soon
 
Location
San Diego
You definitely are not wasting your time to go see the GI. Your symptoms are severe enough and long-lasting enough to warrant getting a look from a specialist. If your gut has been making your miserable for over 6 weeks now it's clearly time to take action.
 
It is a good idea to have a consult with a gastroenterologist and a little surprising that your
family doctor did not suggest that
I have had Hashimotos thyroiditis for thirty years and it is well. controlled with synthroid.....it preceded the crohns
which started ten years ago.
It is a bit unusual to hear a sore throat occasioned the use of steroids.
The diarrhea and weight loss could be cause for some concern.
The gastroenterologist may be able to shed some light on your situation....the wait time is unfortunate but seems to be the norm these days
If your symptoms worsen maybe you should go to the ER.
Feel better soon
thank you. there have been a couple of times that I almost went to the ER a couple of times just from the pain. I sure hope I get some answers from the GI, no matter what they are.
 
You definitely are not wasting your time to go see the GI. Your symptoms are severe enough and long-lasting enough to warrant getting a look from a specialist. If your gut has been making your miserable for over 6 weeks now it's clearly time to take action.
thank you for the reassurance :)
 

Honey

Moderator
Staff member
Hi there, sorry to hear you are not so well. Do see a Specialist and have tests to get to the bottom of the problems you are having. Remember to keep hydrated too, drink plenty of water or other soft drink as frequent diar…. can make you feel sick. I hope you get a solution soon and feel a lot better soon.
 
I also would support a visit to a GI. Could be IBD but it also could be a number of other things. Either way, what you are experiencing is not normal.

You may want to call the office and explain the situation (weight loss etc) and see if they could squeeze you in or at the very least put you at the top of the cancellation list.

A test they frequently use to help with diagnosing fictional from organic gastro issues is the fecal calprotectin test. The results of that take about a week. If you have a good relationship with your PCP, maybe they can order that for you so the results are in by the time you get into the GI and that might help move things along.

Can you drink Boost or Ensure? Those are often used with IBD flares instead of steroids to calm things down. I know you don't want to hide anything that they might be testing for but you also don't want to risk severe malnutrition.
 

my little penguin

Moderator
Staff member
Agree with the others not sure why you would take steroids for a sore throat ...
Definitely see the Gi
Most have cancellation lists ask to be placed on that
Call explain the situation
How long were you on steroids - dose and duration can be a big factor on what would effect testing ?

We were told at least 6-8 weeks break from steriods for accurate biopsy results on a scope

A lot of things can cause Gi issues
Fecal caloprotectin is a stool test to determine if inflammation is happpening
Most pcps can order it

Check with any dietary changes with Gi and pcp prior
Some Gi issues respond faster when most of your diet is boost or ensure so it could cloud the results

But depending on how fast your losing weight that could be another issue more pressing

If things are bad there is the ER which may fast track you to the GI floor
Other question how long were you in augmentin and how long since you have been off augmentin
?
 
Thank you everyone for your replies and well wishes! To answer a few of the questions..
A short course of 6 days of tapered prednisone is sometimes used in the outpatient setting to decrease inflammation and discomfort related to viral pharyngitis so that's not really unusual and I am not even sure it is significant except to note that my sore throat/GERD symptoms did improve during use, and returned upon completion. I took 7 days of Augmentin that ended 8/6. My GP did stool studies that were all negative, however, he did not test for caloprotectin, as I am not entirely certain that he is looking for a chronic inflammatory cause. He did CBC and CMP blood test, no significant abnormalities. When I made my appointment with the GI, I did request to be placed on the cancellation list in an attempt to get in more quickly. In addition, I did contact my GP again due to continuing symptoms and weight loss and he ordered an outpatient CT with oral contrast that was done yesterday. He is not in the office on Fridays (today) so I do not expect to hear anything until Monday at the earliest. Thank you for the meal supplement suggestion, my husband suggested the same and I will pick up some ensure this afternoon. Here's hoping for some answers soon!
 

my little penguin

Moderator
Staff member
Ct entography ? Or just ct with contrast?
To see the bowel for crohns they prefer
MRE (mri entography ) since they are looking for tissue inflammation
But will do a CTE if faster scan is needed
Ct with contrast without barium isn’t typically done

If you took 6 days of steroids that muddies the waters if it hasn’t been at least 6-8 weeks
 
I just heard back about the CT. There was wall thickening of the small bowel. He said Crohns is certainly a possibility but a CT alone cannot diagnose for sure. My GP said I will need a colonoscopy and that the GI can deal with scheduling that after I see her on 10/1.
 
Top